Q and A

Question

How serious is this CD4 drop on ART?

Hi, I was diagnosed HIV positive July last year and have been on treatment for almost a year (August, 2016 – June, 2017).

My cd4 count has increased from 130 to 230 (after three months, using Norvir+Truvada+Prezista) and to 290 (after 6 months, switched to Triumeq).

But now it drastically falls to 230 (after 9 months) and 198 (after 10 months). Worse still, my skill problem (a lot of acne on my face and neck) seems to rebound. I also feel tired recently. If this decrease persists (30 per month), I will die within half a year. I feel terrified.

Can someone tell me what could be the reason for such decreases. Is there anything I can do to help rebuild my immune system and boost my CD4 count? Is my skin problem really associated to my CD4 count? Any solution for ease the acne?

Answer

Answer: Lisa Thorley

Thanks for getting in touch.

The CD4 test can go up and down for various reasons. This doesn’t mean your immune system is either better or worse – just that the text is not always accurate.

Do you get viral load tests? This is important to check now, just in case there is a problem with treatment. Because the last two results have been a bit lower, your doctor should want to check this.

The links to this question includes more information about CD4 results.

http://i-base.info/qa/424

If your viral load is still undetectable, it means that the meds are working. This is even if your CD4 is fluctuating.

With regards to the acne, was this a problem before you were positive? Your doctor should treat this or refer you to a skin specialist if it is getting worse.

Your doctor can also talk about you feeling tired. Do you think this is related to not sleeping well? Some HIV meds (one that include efavirenz) can affect your sleep and this is a common reason fro feeling tired.

Please talk to your doctor about both these things.

2 comments

  1. Lisa Thorley

    Hi Ashi,

    The only way to boost a CD4 is by taking meds, which you’re doing. And doing very well.

    As the following post explains there isn’t a known link between taking ARVs and acne. Therefore, this is something that you should talk to your doctor about.

    http://i-base.info/qa/266

    I think its important not to panic. Have your CD4 retested.

  2. Ashi

    Hi Lisa, thanks for your quick reply!! It is very helpful.

    My viral load has been undetectable since last October (after three months treatment). I have never got so many pimples before being positive. I know that my face is a reflection of my body condition. When the cd4 count falls, my pimples get worse… my lifestyle remains the same and I’m even bearing less stress than last a few months. And my docotor told my to lead a same lifestyle as I used to have.

    But as my cd4 decreases to under 200, my body becomes very vulnerable to various deseases. Is there anyway I can boost my cd4?

Comment

Your email address will not be published. Required fields are marked *